Illinois, 2012Frost and Freeze in Illinois, April 10, 2012
April 10, 2012 · NWS DVN · 8 events in 8 counties and zones
A high pressure system originating out of Canada settled into the region on April 10-12, 2012 providing clear skies, light winds and cold temperatures. The result was a hard freeze for three nights in a row as minimum temperatures plummeted into the 20s.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high pressure system originating out of Canada settled into the region on April 10-12, 2012 providing clear skies, light winds and cold temperatures. The result was a hard freeze for three nights in a row as minimum temperatures plummeted into the 20s. Most locations saw readings dip into the mid to upper 20s but a few spots reported temperatures in the lower 20s. Stanley, Iowa in Buchanan county was the coldest location with 21 degrees on April 11. After a record warm March which caused vegetation growth to be at least 4 weeks earlier than normal, the cold weather damaged sensitive crops. According to Radio Iowa, widespread frost and freezing temperatures for three nights in a row caused significant damage to crops including apples, grapes and strawberries. At least 50 to 70 percent of these crops were lost especially where temperatures fell to 25 degrees or lower. However, it is unknown the amount of damage in dollar amount.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 9, 11:17 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Apr 9, 11:17 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1217 AM CDT TUE APR 10 2012
.AVIATION...
VFR WX WILL BE SEEN THROUGH 12Z/11 AS HIGH PRESSURE BUILDS INTO
THE MIDWEST. DEEP MIXING WILL AGAIN DVLP AFT 15Z/10 PRODUCING
GUSTY WINDS. AFT 00Z/11 WINDS WILL DIMINISH AS SUNSET. ..08..
&&
PREV DISCUSSION... /ISSUED 316 PM CDT MON APR 9 2012/
SYNOPSIS...
VERY DEEP MIXING ONCE AGAIN HAS BROUGHT MILD TEMPERATURES...GUSTY
WINDS...AND VERY LOW HUMIDITY TO THE CWA TODAY. AFTERNOON DEWPOINTS
IN THE TEENS TO MID 20S ARE COMMON...WHILE HIGHS SO FAR ARE IN THE
UPPER 50S NORTH TO UPPER 60S SOUTH. VERY COLD AIR ALOFT IS POISED
JUST NORTH OF THE MIDWEST...WITH TRUE ARCTIC AIR FOUND NEAR LAKE
WINNEPEG CANADA EARLY TODAY. THIS AIRMASS WILL BE BRUSHING OUR CWA
OVER THE NEXT 2 1/2 DAYS...WITH COOL DAYS AND FREEZING NIGHTS.
SHORT TERM...TONIGHT AND TUESDAY...
THE WINDY WEATHER WILL RAPIDLY CALM DOWN TO AROUND 10 MPH BY MID
EVENING..AND SHOULD EVENTUALLY GET DOWN TO 5 TO 10 LATE TONIGHT.
UNDER CLEAR SKIES AND CHILLY DEWPOINTS...RADIATIONAL COOLING AND
ADVECTION SHOULD BRING OUR NORTHWEST HALF DOWN TO THE 27 TO 30
RANGE...AND OUR SOUTHEAST HALF TO 30 TO 35. FROST IS UNLIKELY GIVEN
THE SUPER DRY AIR...WHERE WE WOULD HAVE TO HAVE LOWS IN THE TEENS
FOR FROST GROWTH TO BE WIDESPREAD. A FREEZE WARNING HAS BEEN ISSUED
FOR ROUGHLY THE AREA NORTHWEST OF A FAIRFIELD...TO DAVENPORT...TO
STERLING LINE FOR 4 AM TO 8 AM. PATCHY LOWS IN THE MID 20S ARE
POSSIBLE TONIGHT IN LOW/SHELTERED AREAS NEAR THE WAPSIPINICON
VALLEY. THIS COULD INCLUDE NORTHERN SCOTT COUNTY...AS WELL AS
PORTIONS OF THE ROCK RIVER VALLEY. THUS...SCOTT AND WHITESIDE
COUNTIES HAVE BEEN ADDED DESPITE METRO AND HIGHER ELEVATIONS IN
THOSE COUNTIES UNLIKELY TO SEE THE COLDEST READINGS.
ANOTHER VERY WELL MIXED DAY IS FORECAST FOR TUESDAY...WITH MORE
SUNSHINE AND GUSTY WINDS FROM THE NORTHWEST. HIGHS WILL BE MUCH
COOLER...SIMILAR TO EASTERN SD TODAY. UPPER 40S NORTH TO MID 50S
SOUTH ARE EXPECTED.
ERVIN
LONG TERM...
TUESDAY NIGHT THROUGH NEXT MONDAY...
OVERNIGHT FREEZES AND BELOW NORMAL TEMPERATURES TO CONTINUE THROUGH
THURSDAY. LARGE SCALE PATTERN THEN CHANGES FROM NORTHWEST FLOW...TO
A MUCH MORE ACTIVE SOUTHWEST FLOW LATE THIS WEEK. THIS WILL RESULT
IN A RETURN TO ABOVE NORMAL TEMPERATURES AND DAILY CHANCES FOR RAIN
AND THUNDERSTORMS THROUGH THE WEEKEND.
TUESDAY NIGHT...THE SURFACE RIDGE AXIS WILL EXTEND FROM EASTERN ND
SOUTH ACROSS WESTERN IA INTO CENTRAL MO. THIS WILL KEEP A LIGHT
PRESSURE GRADIENT OVER THE FORECAST AREA TO PROVIDE AT LEAST LIGHT
NW WINDS THROUGH THE NIGHT. AT THE SAME TIME...THE COLDEST AIR AT
850 MB WILL BE PASSING OVERHEAD. THE ECMWF AND GEM...THAT WERE
BETTER AT CAPTURING THE COLDEST READINGS NEAR LAKE WINNIPEG THIS
MORNING...BRING DOWN READINGS AS LOW AS A RANGE OF -3 TO -6 DEG C
OVER THE AREA BETWEEN 06Z AND 12Z WEDNESDAY MORNING. CONSIDERING
THIS...CLEAR SKIES...AND LOOKING AT UPSTREAM TEMPERATURES IN A
SIMILAR AREA OF THE RIDGE AXIS IN THE NORTHERN PLAINS THIS
MORNING...WILL KEEP MINS NEAR TO BELOW THE COLDEST WRF/NAM GUIDANCE
IN THE MIN TO UPPER 20S AND FORECAST AREAS OF FROST. THIS WILL AGAIN
LIKELY REQUIRE A FREEZE WARNING...BUT WILL HOLD OFF AT THIS TIME TO
AVOID CONFUSION WITH THE ON-GOING WARNING FOR TONIGHT.
WED INTO WED NIGHT...WEAKENING RIDGE AXIS DROPS SOUTHEAST THROUGH
THE AREA TO PROVIDE LIGHT WINDS AND CONTINUED MOSTLY CLEAR SKIES.
WILL COUNT ON ENOUGH WARMING AND AT LEAST SHALLOW MIXING IN THE DRY
AIRMASS TO RECOVER TEMPERATURES INTO THE MID TO UPPER 50S.
OVERNIGHT...WINDS WILL LIKELY GO NEAR CALM BEFORE A WEAK RETURN FLOW
DEVELOPS TOWARD MORNING. WILL THUS LIKELY AGAIN SEE PATCHY TO
WIDESPREAD FROST AND SUBFREEZING TEMPERATURES OVER ESPECIALLY THE
NORTHEAST WHERE THE RETURN FLOW WILL BE LIGHTEST. THIS MAY ALSO
REQUIRE A HEADLINE FOR FROST OR FREEZING HEADLINES TO BE ISSUED IN
LATER FORECASTS.
THURSDAY...SOUTHEAST WINDS OUT OF THE DEPARTING RIDGE AXIS WILL KEEP
DRY AND SOMEWHAT COOL AIR IN PLACE FOR ONE MORE DAY AND HAVE LIMITED
HIGHS TO THE MID TO UPPER 50S. AS EXPECTED...THE TIMING OF ANY WARM
ADVECTION PRECIPITATION WILL LIKELY HOLD OFF UNTIL THU NIGHT AND
HAVE LOWERED AFTERNOON POPS IN THE WEST TO MAINLY SLIGHT CHANCES.
THU NIGHT THROUGH MON...150KT JET DIVING INTO THE WESTERN SIDE OF
THE LARGE UPPER LOW OFF THE PACIFIC NW IS SHOWN PLOWING INTO THE SW
U.S...SENDING THE UPPER RIDGE EASTWARD. THIS RESULTS IN A DEVELOPING
SW FLOW OVER THE CENTRAL U.S...AN OPEN FLOW OF GULF MOISTURE...AND
AN ACTIVE WEATHER PATTERN FOR THE LOCAL AREA. MODELS CONTINUE TO
VARY IN THE DETAILS AND TIMING OF THE LEAD ENERGY AND SURFACE LOW
TRACK...WITH THE GFS A NOTABLE OUTLIER WITH A FASTER INITIAL LOW IN
THE 12Z RUN THAT LIFTS ACROSS THE UPPER MS VALLEY FRI NIGHT INTO
SAT. IN THIS UNSETTLED PATTERN WITH LOW CONFIDENCE IN DETAILS...WILL
KEEP CHANCES FOR SHOWERS AND AT LEAST ISOLATES THUNDERSTORMS GOING
FROM THU NIGHT THROUGH EARLY MONDAY. MODELS DO CONTINUE TO TARGET
THE SATURDAY NIGHT PERIOD FOR RAIN CHANCES AND POPS HAVE BEEN
INCREASED TO LIKELY OVER PART OF THE AREA. TEMPERATURES SHOULD
RETURN TO THE 60S TO LOWER 70S FOR HIGHS...WHILE HIGHER
DEWPOINTS AND POTENTIAL FOR SIGNIFICANT CLOUD COVER HOLDS OVERNIGHT
LOWS IN THE 50S.
SHEETS
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FREEZE WARNING FROM 4 AM TO 8 AM CDT THIS MORNING FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-MUSCATINE-SCOTT-
WASHINGTON.
IL...FREEZE WARNING FROM 4 AM TO 8 AM CDT THIS MORNING FOR CARROLL-JO
DAVIESS-STEPHENSON-WHITESIDE.
MO...NONE.
&&Hazardous weather outlook, Apr 9, 3:43 AM CST, 21 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 AM CDT MON APR 9 2012
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
443 AM CDT MON APR 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
BREEZY CONDITIONS COMBINED WITH LOW HUMIDITY LEVELS MAY RESULT IN
AN ENHANCED FIRE RISK THIS AFTERNOON.
A FREEZE WARNING IS IN EFFECT FOR LATE TONIGHT ROUGHLY ALONG AND
NORTHWEST OF A IOWA CITY... IOWA TO FREEPORT... ILLINOIS LINE
WHERE SUB FREEZING TEMPERATURES AND THE POTENTIAL FOR A HARD
FREEZE WILL POSE A SIGNIFICANT RISK TO ANY SENSITIVE VEGETATION
OUTDOORS. A FREEZE WATCH IS IN EFFECT FOR ADJACENT AREAS TO THE
SOUTHEAST OF THE WARNING FOR THE POTENTIAL OF PATCHY FROST AND
A PERIOD OF FREEZING TEMPERATURES LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SUB FREEZING TEMPERATURES... AND PATCHY TO AREAS OF FROST IS
EXPECTED LATE TUESDAY NIGHT AND EARLY WEDNESDAY MORNING. LOW
TEMPERATURES AS COLD AS THE MIDDLE AND UPPER 20S MAY RESULT IN
A HARD FREEZE OVER MUCH OF THE OUTLOOK AREA.
PATCHY FROST AND FREEZING TEMPERATURES WILL BE POSSIBLE AGAIN
WEDNESDAY NIGHT.
THERE IS A CHANCE OF THUNDERSTORMS OVER THE OUTLOOK AREA FRIDAY
THROUGH SUNDAY. THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Frost/Freeze, Jo Daviess
- When
- April 10, 1:00 AM CST to 7:00 AM CST
- Where
- Jo Daviess forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
The COOP observer at Galena reported a minimum temperature of 28 degrees.
Frost/Freeze, Stephenson
- When
- April 10, 1:00 AM CST to 7:00 AM CST
- Where
- Stephenson forecast zone
- Reported by
- AWOS
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
The minimum temperature at Freeport was 29 degrees.
Frost/Freeze, Carroll
- When
- April 10, 2:00 AM CST to 7:00 AM CST
- Where
- Carroll forecast zone
- Reported by
- AWOS
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
Frost/Freeze, Bureau
- When
- April 10, 3:00 AM CST to 6:00 AM CST
- Where
- Bureau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
Frost/Freeze, Henry
- When
- April 10, 3:00 AM CST to 6:00 AM CST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
Frost/Freeze, Putnam
- When
- April 10, 3:00 AM CST to 6:00 AM CST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
Frost/Freeze, Rock Island
- When
- April 10, 3:00 AM CST to 6:00 AM CST
- Where
- Rock Island forecast zone
- Reported by
- ASOS
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
Frost/Freeze, Whiteside
- When
- April 10, 3:00 AM CST to 7:00 AM CST
- Where
- Whiteside forecast zone
- Reported by
- AWOS
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Minnesota, April 10 to 13, 2012$460,000 · 20 events
- Frost and Freeze in Iowa, April 10 to 11, 201221 events
- Frost and Freeze in Iowa, April 10, 201218 events
- Flood and Heavy Snow in California, April 10 to 14, 2012$16,000 · 72 kt wind · 8 events
- Hail in Louisiana, April 10, 2012$20,000 · 1.75 in hail · 1 event
- Frost and Freeze in Illinois, April 10 to 11, 201213 events
- Hail in Arkansas, April 10, 20121 in hail · 10 events
- Drought in Texas, April 10 to 16, 20129 events
- Frost and Freeze in Wisconsin, April 10 to 12, 20125 events
- Hail in Arkansas, April 10, 20121.75 in hail · 5 events
- Drought in Delaware, April 10 to 30, 20124 events
- Frost and Freeze in Iowa, April 10 to 12, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375686, 375691, 375682, 375681, 375685, 375689, 375690, 375693.